Perimenopause and progestrone

For those of you who are just beginning this wonderful process, here we can narrow down the symptoms and ask questions like "am I starting perimenopause?"

Perimenopause and progestrone

Postby Linda56 » Mon Nov 29, 2004 11:53 pm

I will tell a little about myself to start off. I am 48 and having perimenopause symptoms. Mainly night sweats and feeling bla and snapping at everyone, insomnia. I still get periods althougth they have changed. I was looking around for a doctor that believes in using hormones. I have read a couple of books about bioidentical hormones. I guess thats the lastest fad. Doctor Lees book, suzanne sommers, and christina someone I can't remember right now. I finally found a couple doctors that use hormones. I had to travel a little way to find them as this isn't something any doctors wanted to do where I live. The first doctor did blood work but refused to check progestrone level. He said it wasn't important and as long as I was having a cycle it didnn't need to be checked. My estrogen came out normal. He did still prescribe 3 estrogen progestrone and testosterone cream. I was angry he wouldn't check my progestrone and he wanted me to just start applying all these hormones with out really checking the levels of them. The next doctor had me do saliva test. It showed normal estrogen and low progestrone. He gave me a prescription for progestrone. 20 mil a day I have been using it a couple of weeks. I Feel like my breast are sore and kind of hot all the time. Looking up side affects of progesterone it said in the beginning you can get this from the estrogen receptors being awakened or something like that. It really didn't make any sense to me. I think I feel a little bit more moody though and that is something I wanted to change. I get a kind of clammy feeling like I would love to take my skin off. I am going to try an continue with this hoping maybe in time I will feel better. I am so tired of being messed up feeling in my mind and body. I will just mention also I have inner ear disease that has caused me a problem with my balance. I know not being able to exercise and get out a lot influences how I feel. It just adds to the complicated situation. Does anyone have any thoughts about the side affects. I am suppose to do anyother salivia test at some point to see if my level has changed. thanks Linda
Linda56
 
Posts: 3
Joined: Mon Nov 29, 2004 12:04 am

Postby drjudy » Tue Nov 30, 2004 10:49 am

Dear Linda,

We doctors have certainly gotten reluctant to use hormones which is a shame as they can be so helpful for some. I too have read those books by Drs. Lee and Northrup, and Suzanne Sommers. I don't agree with all they say, but they have done women a great service by balancing all this negative press about HRT with positive messages.

Progesterone is a mixed blessing in perimenopause. On the one hand, it can balance high estrogen levels that occur in early perimenopause as our bodies attempt to "do the right thing" in response to pituitary signals to ovulate. If leftover eggs are hard to dredge up in response to FSH release, the ovaries, the adrenals, the breasts, fat and muscle tissue, all respond by making estrogen or converting other adrenal hormones to estrogen. The result of all this estrogen excitement are big breasts, irritability, terrible PMS, and crampy, heavy periods. While progesterone can balance this situation when taken the last half of the cycle--telling the pituitary that all is well so quit pumping out FSH--there is a downside to the hormone.

When progesterone is added to a body full of estrogen, the breasts respond by increasing glandular tissue. Tender breasts become worse than ever (I always felt like "two breasts with an attached woman" during times like that). While progesterone is sedating and promotes sleep, it can leave you feeling groggy and hungover. When rats were given natural progesterone, they could hardly keep themselves upright. In other words, some rodents and women too (including me) get dizzy with progesterone. You might find that it will make your inner ear troubles worse.

This entire hyperestrogen picture, compounded by progesterone, can definitely give you that "jump out of your skin feeling." If you take even more estrogen via cream or pills or troches, it all gets worse.

I don't know a great answer for some of these perimenopausal cycles from hell. I also am not a great fan of checking hormone levels during this phase as they change so frequently. I know Ms. Sommers loves those hormone checks. She also thinks we can all look and feel sexy and ready for "action." I think we need her support staff--personal trainer, cook, secretary, etc.--to feel that great.

Hang in there. It does get better. Hopefully, you will find a blend of hormones that works. I found that trying different solutions on different cycles worked...some of the time. I felt like I was living in the "invasion of the body snatchers" during perimenopause.

Best wishes,
Judy
drjudy
One HOT Woman!
 
Posts: 1460
Joined: Tue Nov 25, 2003 4:01 pm
Location: Denver, CO

Postby Linda56 » Tue Nov 30, 2004 12:40 pm

Thank you Judy for your response. I am going to have to call the doctor and discuss the way I am feeling. I am now having trouble with my face being flushed and feeling buzzy. I do have rocesea and its aggravating that too. I feel as though I am having pounding in my ears and head. Its kind of like a migraine without much pain. It seemed to be going to this with each time I used the progesterone cream but today is the worst. It might be that its finally accumulated more in my body. Or I was thinking because I decided to try it on my neck area instead of my arms and thighs. I would rather contend with night sweats and feeling blue than this. So far the progesterone hasn't made me feel sleepy at all. I was hoping maybe it would help me sleep. In away I wondered if my hormones had been part of my ear problem. I was 30 when the ear problem became chronic. I would get migraines alot and trouble with tinnitus and vertigo and even hearing. Those have gotten better as I have gotten older. The main change has been the lessening of progesterone and I wondered it there was a connection. I know there are estrogen receptors in the ears and was told estrogen could cause dizziness from others with ear disorders. I was lead to think progesterone not so much. I would really like to loose weight and thought maybe progestrone would help stop the sugar cravings I feel all the time. I've been on Atkins 2 times and Weight Watchers. All 3 times I lost 30 pounds but would always gain it back. I am almost embarrassed to go anywhere now. It just might not be in the cards for me to use hormone replacement. A good friend of mine had a terrible problem with seizures and was incapacitated much of the time. She had a hystorectomy 2 years ago and it changed her life. She will not use any hormones as she does well using nothing. She has gained weight and gets flashes but she is very grateful to have her life back. I know we all aren't the same and all the stuff about bioidentical hormones could just be the newest thing to try. And your right if we had doctors doing cosmetic surgery, trainers monitoring our bodies and people to help us we too could be beautiful and look like movie stars. I am told now the ear problem is AIED brought on by a virus. I the past I was told it was migraines and constriction of blood flow to the ears. Also that it was exposure to chemicals. So who really knows. This ear disorder has taught me that there isn't always an answer for our physical problems and to take everything with a grain of salt. The only thing I know for sure is the ear problem was more active when I was younger and hormones where different and migraines more active. I do have a wonderful internal medicine doctor I have seen for 20 years that has been there for me. I know that sometimes there are no answers. I will keep experimenting and see how things work out. take care Linda
Linda56
 
Posts: 3
Joined: Mon Nov 29, 2004 12:04 am

Postby drjudy » Thu Dec 02, 2004 10:26 am

Hi Linda,

Your complicated history just underscores the importance of treating every woman as an individual as she goes through this transition.

I'm glad you are working with a doctor that you trust.

Best wishes,
Judy
drjudy
One HOT Woman!
 
Posts: 1460
Joined: Tue Nov 25, 2003 4:01 pm
Location: Denver, CO

Postby Linda56 » Thu Dec 02, 2004 10:35 pm

Your right Judy. This is a bit different than other women. I guess as we get older alot of us have things happen to our health that complicates things.

My doctor that prescibed the hormones office never did call me back. I called the pharmacist. I explained what I felt. He said progesterone is a constrictor and not a dialtor and didn't know why it would bother my face as far as hot and flushed. He did suggest I use it on my thighs instead of my neck. I did that and it seems better. Whether it was from that or not I don't know. I need to find out if the hormone doctor wants to see me again to discuss any of this.

Thank you for the replies and adding your thoughts about all this.
take care Linda
Linda56
 
Posts: 3
Joined: Mon Nov 29, 2004 12:04 am

Quick Reply

   

Return to Peri (or Pre-) Menopause

Who is online

Users browsing this forum: No registered users and 1 guest

cron